Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 22, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 16, 2004, 5:58 AM CDT for Buchanan County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 5:58 AM CDT (10:58 UTC)
- Expired
- Jun 16, 2004, 9:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 147 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 1680 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 161058 FFWDVN IAC019-161445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 558 AM CDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... BUCHANAN COUNTY IN NORTHEAST IOWA * UNTIL 945 AM CDT * AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OF 2 TO 3 INCHES BETWEEN FAIRBANK...JESUP... OTTERVILLE...AND HAZLETON FROM A GROUP OF THUNDERSTORMS THAT HAVE MOVED SLOWLY NORTH ACROSS THE AREA IN THE LAST HOUR AND A HALF. THE HEAVY RAIN HAS CAUSED WATER TO FLOW OVER THE ROAD AT THE JUNCTION OF HIGHWAYS 150 AND 281...ALONG THE FAYETTE COUNTY BORDER. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP... STANLEY...LAMONT...INDEPENDENCE...FAIRBANK AND AURORA. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF FLOOD-PRONE AND LOW LYING AREAS. MOVE IMMEDIATELY FROM THESE AREAS TO HIGHER GROUND. FLOODING OF SMALL STREAMS AND CREEKS...COUNTY ROADS...AND LOW LYING FARMLAND IS LIKELY. LAT...LON 4240 9205 4249 9163 4264 9163 4263 9208 $$ LRE
1 follow-up statement
000 WGUS73 KDVN 161221 FFSDVN IAC019-161445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 721 AM CDT WED JUN 16 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 945 AM CDT FOR BUCHANAN COUNTY IN NORTHEAST IOWA... AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS HAD MOVED NORTHEAST OUT OF BUCHANAN COUNTY. THUS...HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...BUT THE FLASH FLOODING THREAT CONTINUES. SEVERAL SLOW MOVING THUNDERSTORMS MOVED OVER WESTERN AND NORTHERN PORTIONS OF BUCHANAN COUNTY...LEADING TO THE VERY HIGH RAINFALL RATES AND SUBSEQUENT FLASH FLOODING. WEATHER RADAR ESTIMATED THAT AS MUCH AS 3 TO 4 INCHES OF RAINFALL FELL IN THE NORTHWESTERN PORTIONS OF THE COUNTY. AT 718 AM CDT A TRAINED SPOTTER REPORTED 1.01 INCHES OF RAIN IN INDEPENDENCE. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. $$ LRE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:41 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 16, 4:41 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 441 AM CDT WED JUN 16 2004 .SYNOPSIS... SOME PESKY SHOWERS/WEAK THUNDERSTORMS AFFECTING THE WESTERN FRINGES OF THE CWA THIS MORNING...THEY APPEAR TO BE FORMING IN AN AREA OF MID LEVEL SHEAR AND CONVERGENCE...WITH THE ASSISTANCE OF THE EAST TO WEST MOISTURE GRADIENT...AND A WEAK LOBE OF VORTICITY FROM A MAX TO THE SOUTHEAST OF THE PRECIP. VERY WEAK...VERY UNFOCUSED...BUT THERE. GOOD OLD ISOLATED STRIKES AGAIN. IN THE SYNOPTIC SCALE...THE UPPER LEVEL WESTERLY FLOW ALOFT CONTINUES...WITH ENOUGH WIGGLES IN THE FLOW TO MAKE THINGS VERY INTERESTING. THIS IS IN THE NORTHERN STREAM. A TROPICAL LOW HAS BEEN DRAWN NORTH TO OVER THE SOUTHERN PLAINS...BRINGING LOTS OF MOISTURE TO THE AIRMASS THERE. AT THE SURFACE...THE SURFACE FRONT DRAPED FROM NORTHERN MINNESOTA TO CENTRAL KANSAS HAS CONVECTION ALL ALONG ITS LENGTH THIS MORNING...WITH THE STRONGEST MCS FEATURE OVER EASTERN NEBRASKA. .SHORT TERM...(TODAY AND TONIGHT) MAIN CONCERN...AS IT HAS BEEN FOR SEVERAL DAYS...IS THE CONVECTIVE TRENDS. ETA APPEARS TO HAVE THE BETTER INITIALIZATION THIS MORNING...WITH THE GFS NOT ONLY HAVING POORLY DEPICTED THE MID LEVEL MOISTURE FIELDS THIS MORNING...BUT IS ALSO SUFFERING FROM FEEDBACK ISSUES AS EARLY AS 18Z TODAY. IT IS INTERESTING TO NOTE THAT THE MODELS PICK UP ON SOMETHING DEVELOPING IN SOUTHEAST IOWA THIS MORNING...BUT CONSIDERING RADAR TRENDS HAVE GONE OVERBOARD WITH IT. FEEL FAIRLY STRONGLY THAT IT WILL FOLLOW DIURNAL TRENDS AND NOT ONLY DIMINISH AFTER SUNRISE...BUT ALSO SHOULD SHIFT NORTH OF THE CWA BY 8-9 AM THIS MORNING. THEN...WITH MID LEVEL CLOUDS STILL TO BE QUITE THICK OVER THE AREA...HEATING WILL AGAIN BE LIMITED OVER THE AREA...THOUGH HAVE A RELATIVELY WARM START THIS MORNING AND WE SHOULD GET CLOSE TO TUESDAYS HIGHS. LOOKS LIKE IT MIGHT BREAK OUT IN SUNSHINE IN THE SOUTH FOR A SHORT WHILE THIS MORNING...AND HAVE ALLOWED A LITTLE MORE WARMING THERE. THE FRONT POSITIONED OVER THE PLAINS WILL SLOWLY DROP SOUTHEAST TOWARDS THE AREA TODAY. THINK THAT PERHAPS THE MODELS ARE TOO FAST WITH THIS MOVEMENT DUE TO THE STRENGTH OF THE TROPICAL SYSTEM WITH ITS DENSE AIRMASS...AND FRONT WILL NOT BE ABLE TO AFFECT CWA UNTIL AFTERNOON. PRETTY DECENT CONFIDENCE THE SOMEWHERE WILL GET PRECIP THIS AFTERNOON...BUT COULD NOT NARROW DOWN TO A SPECIFIC AREA SO LEFT THINGS WITH LIKELY EVERYWHERE. SIMILAR STORY FOR TONIGHT WITH THE FRONT IN THE VICINITY. IF THE FRONT DOES SLOW DOWN...THE FOCUS WILL BE THE NORTHERN CWA...WHICH IT APPEARS THAT THE MODELS ARE ALREADY HITTING PRETTY HARD. SO...WENT WITH A HIGH LIKELY AND DAY CREW CAN REFINE IF IT CONTINUES TO LOOK GOOD. SEVERE THREAT LOOKS SOMEWHAT LIMITED. HEATING IS A REAL ISSUE...AND THOUGH WE ARE GETTING PLENTY OF MOISTURE AND SHEAR...INSTABILITY NOT ENOUGH FOR REALLY DEEP STRONG CONVECTION. THIS LEAVING US WITH A FEW HAILERS AND WIND PRODUCERS...BUT NOT MUCH ELSE...AND SHOULD BE LIMITED TO THE AFTERNOON AND EVENING HOURS. OVERNIGHT TO TRANSITION TO HEAVY RAIN...WITH MAINLY STRATIFORM RAINFALL AND EMBEDDED THUNDER. HAVE HELD OFF ON FLOOD WATCH FOR NOW...MUCH DEPENDS ON WHERE THE AFTERNOON CONVECTION SET UP...AND HOW FAR SOUTH THAT FRONT CAN MAKE IT. ONCE THESE VARIABLES CAN BE REFINED...FLOOD WATCH COULD BE ISSUED. WE HAVE A NUMBER OF RIVERS ALREADY IN FLOOD...AND MANY LOCATIONS SIGNIFICANTLY ABOVE NORMAL ON SEASONAL PRECIP AND ARE ALREADY TOO WET. ...LE... && .LONG TERM...(THURSDAY THROUGH TUESDAY)...FOCUS CONTINUES TO BE ON RAIN CHANCES THROUGHOUT. 00Z MEDIUM RANGE GUIDANCE CONTINUES SEVERAL DAY TREND OF BACKING OFF TREND OF UPPER LEVEL HUDSON BAY LOW SETTLING SOUTHWARD AND RESULTING NW FLOW OVER CWA. ONLY UKMET SHOWS HINT OF THIS HAPPENING BRIEFLY MONDAY..WHILE GFS NO LONGER ADVERTISES THIS WITH PERSISTENT ZONAL FLOW RETURNING IN BOTH MODELS BY DAY 7. WITH LOW CONFIDENCE IN LONG TERM...FEW CHANGES TO WEEKEND AND BEYOND KEEPING TSRA CHANCES MON SINCE ALREADY INTRODUCED AND THEN DRY BEYOND. MAY NEED ADDITIONAL CHANCES TUE AND WED WITH RETURN TO ACTIVE ZONAL FLOW BUT WILL HOLD OFF UNTIL MODELS TO STABILIZE SOME. IN NEARER TERM...THURSDAY WILL HAVE DIVERGENT FLOW AT H5 WITH ENTRANCE REGION TO H2 JET OVER NORTHERN GREAT LAKES AND FRONT DRAPED ACROSS SOUTHERN CWA FOR LIKELY POPS. LEFT IN MENTION OF HEAVY RAIN...BUT TRIMMED BACK MENTION OF THUNDER WITH SATURATED SOUNDINGS. OVERALL...NOT IMPRESSED WITH LOW LEVEL CONVERGENCE ALONG FRONT OR AMOUNT OF QG FORCING FOR HEAVY RAIN POTENTIAL...BUT CANNOT RULE OUT WITH HIGH PRECIP H20. FOLLOWED ETA FIRST SEVERAL PERIODS AS IT HAD BETTER INITIALIZATION OF LOW LEVEL MOISTURE FIELDS. RAIN SHOULD END THU NIGHT AS FRONT PUSHES WELL TO SOUTH AND RIDGE POKING INTO NORTHERN PLAINS WILL BRING DRIER NORTHEAST FLOW. THIS RIDGE TO DOMINATE FRIDAY WITH THE FRONT WELL TO SOUTH FROM KS TO OHIO RIVER VALLEY. LARGE DISAGREEMENTS BETWEEN ETA AND GFS WITH H85 RETURN FLOW AND SURFACE HIGH INFLUENCE FRI NIGHT INTO SAT. 06Z ETA KEEPS US IN DRY NE FLOW AROUND HIGH INTO EARLY SATURDAY...WHILE GFS HAS HIGH PUSHING OFF TO GREAT LAKES AND FRONT LIFTING BACK TO MO BORDER BY SAT NIGHT. FOR NOW WILL KEEP FORECAST IN LINE WITH GFS WITH CHANCE POPS LATE FRIDAY NIGHT INTO SAT NIGHT. ...DLS... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE/DLS
Hazardous weather outlook, Jun 16, 5:24 AM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 524 AM CDT WED JUN 16 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 524 AM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA NORTHWEST OF A LINE FROM FREEPORT THROUGH THE QUAD CITIES... MOUNT PLEASANT...TO MEMPHIS MISSOURI. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS EASTERN IOWA NORTH OF HIGHWAY 30 UNTIL MID MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL WITH RAIN AMOUNTS AS HIGH ONE INCH IN LESS THAN AN HOUR. LATER THIS AFTERNOON...THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA. THERE WILL BE A SMALL THREAT OF DAMAGING WIND AND LARGE HAIL WITH STORMS...ESPECIALLY OVER EAST CENTRAL AND SOUTHEAST IOWA. A BRIEF WEAK TORNADO IS ALSO POSSIBLE. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS ACROSS THE ENTIRE AREA. TONIGHT...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA. THE MAIN THREAT WILL BE HEAVY RAIN WITH LOCAL RAINFALL AMOUNTS AS HIGH AS 2 TO 3 INCHES. THIS MAY LEAD TO MINOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THURSDAY. LOCALLY HEAVY RAINFALL AND MINOR FLOODING WILL BE POSSIBLE. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. DLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:17 PM CDT | Flash Flood Warning | DVN | Buchanan | 9 hr |
| Jun 16, 3:29 PM CDT | Flash Flood Warning | DVN | Clinton | 9 hr |
| Jun 16, 6:17 PM CDT | Flash Flood Warning | DVN | Delaware, Dubuque, Jones | 9 hr |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.